Maine, 2005

Flooding in Maine, November 22 to 23, 2005

November 22 to 23, 2005 · NWS CAR · 3 events in 3 counties and zones

Intensifying low pressure lifting north across Maine brought heavy rain to the region. runoff from these rains rapidly caused rising water levels on area rivers and streams.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure lifting north across Maine brought heavy rain to the region. With soil conditions already wet following a very rainy October and early November...runoff from these rains rapidly caused rising water levels on area rivers and streams. Rainfall totals across Piscataquis county generally ranged from 1.50 to 3.00 inches...with the greater totals occurring across favored upslope areas. Many smaller rivers and streams did overflow their banks to varying extents and in some instances flooded portions of roads...with a few roads also experiencing small wash outs in spots. Ponding of water was reported in many poor drainage areas. Water was also reported in many basements. Though larger rivers rose...they remained within their banks. Most of the flooding was considered minor...though flooding was reported in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 22, 5:28 PM EST, 32 minutes earlier.

Area forecast discussion, Nov 22, 5:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
528 PM EST TUE NOV 22 2005

.SYNOPSIS...
LOW PRESSURE CROSSING THE STATE THIS EVENING WILL CONTINUE NORTH
INTO QUEBEC TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
WEDNESDAY AND CREST OVER THE STATE WEDNESDAY NIGHT. LOW PRESSURE
WILL APPROACH FROM THE GREAT LAKES ON THANKSGIVING DAY SPREADING
SNOW ACROSS THE REGION DURING THE AFTERNOON. THE SNOW MAY CHANGE
TO RAIN OVER DOWNEAST AREAS BEFORE THE LOW LIFTS NORTH INTO QUEBEC
THURSDAY NIGHT. A BLUSTERY DAY WILL FOLLOW ON FRIDAY AS THE LOW
CONTINUES NORTH INTO QUEBEC.

&&

.SHORT TERM (REST OF TONIGHT)...
BASED ON CURRENT OBSERVATIONS...HAVE ACCELERATED THE TRANSITION OF
RAIN TO SNOW ACROSS ZONE 1. HAVE ALSO REMOVED GUSTS FROM ZONE 15.

&&

.PREVIOUS DISCUSSION...
(ISSUED 351 PM EST TUE NOV 22 2005)

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE STRONG STORM
SYSTEM WHICH DRENCHED THE AREA WITH UP TO 2 INCHES OF RAIN WILL
RAPIDLY MOVE NORTH INTO QUEBEC TONIGHT. COLDER AIR WILL WRAP IN FROM
THE WEST BENEATH THE SYSTEM. MOISTURE TRAILING BEHIND WILL COMBINE
WITH THE COLDER AIR TO CHANGE THE RAIN OVER TO SNOW IN FAR WESTERN
AREAS WHERE A FEW INCHES MAY FALL BEFORE THE SNOW TAPERS OFF TO SNOW
SHOWERS LATE TONIGHT. A SMALL RIDGE OF HIGH PRESSURE WILL SLOWLY
BUILD IN FROM THE WEST WEDNESDAY AND CREST OVER THE AREA WEDNESDAY
NIGHT. A VIGOROUS TROUGH OVER THE GREAT LAKES WILL GENERATE LOW
PRESSURE IN THE EASTERN GREAT LAKES LATE WEDNESDAY NIGHT. THE LOW
WILL RAPIDLY LIFT NORTH TO OUR WEST THURSDAY BRINGING SNOW ACROSS
THE AREA DURING THE AFTERNOON. CURRENT MODELS AGREE ON SNOW
BEGINNING OVER DOWNEAST AREAS DURING MID MORNING THANKSGIVING
MORNING AND THEN SPREADING INTO NORTHERN MAINE DURING THE AFTERNOON.
THE STORM WILL RAPIDLY MOVE THROUGH BRINGING A FEW INCHES OF SNOW TO
CENTRAL AND NORTHERN AREAS WITH HIGHER AMOUNTS OVER HIGHER
ELEVATIONS. WARMER AIR MOVING IN BENEATH THE LOW MAY CHANGE THE SNOW
OVER TO RAIN DOWNEAST. THE LOW WILL LIFT NORTH THURSDAY NIGHT AS A
POWERFUL GRADIENT SOUTH OF THE LOW BRINGS COLD AND GUSTY WINDS TO
THE AREA.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
ACTUALLY LOOKS LIKE A BREAK IN THE WEATHER PTRN COMING UP IN XTND
PERIOD... SYSTEM DISCUSSED ABOVE PROGGED TO LIFT N OF THE AREA BY
ERLY FRI PUTTING THE REGION IN CAA AND CYCLONIC FLOW... COLD
CANADIAN HIGH PRES AT THE SFC BUILDS EWRD INTO THE AREA. THIS HGH
XPCTD TO DOMINATE OUR WX WX COLD TEMPS AND DRY CONDS INTO AT LEAST
ERLY NXT WEEK.
&&

.AVIATION...LIFR CONDITIONS IN RAIN AND LOW CLOUDS WILL GRADUALLY
IMPROVE OVERNIGHT BECOMING VFR DOWNEAST LATE TONIGHT AND MVFR OVER
THE NORTH. CONVECTIVE CELLS ON SATELLITE IMAGERY SHOW THE POTENTIAL
FOR TURBULANT CONDITIONS. ALSO WATCH FOR SOME WIND SHEAR AS THE
LOW CENTER PROGRESSES NORTH.

&&

.MARINE...WILL CONTINUE STORM WARNING IN STRONG WINDS AND HIGH
SEAS TONIGHT. WINDS MAY DIMINISH FOR A WHILE...MAINLY OVER WESTERN
AREAS NEAR BAR HARBOR...AS THE LOW CENTER MOVES OVER TONIGHT.
EXPECT GUSTY WEST WINDS BEHIND THE LOW LATER TONIGHT. SEAS WILL
TOP NEAR 20 FEET THIS EVENING AND SUBSIDE LATER TONIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ016-017-029-030-032 UNTIL 7 PM
     TUESDAY.
  ...FLOOD WATCH FOR MEZ001>006-010-011-015>017-029>032 UNTIL 1 AM
     THURSDAY.
MARINE...STORM WARNING FOR ANZ050 UNTIL 7 PM TUESDAY.

&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...KHW
AVIATION...WOLFE/KHW
UPDATE...NORCROSS
Hazardous weather outlook, Nov 22, 5:13 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
513 PM EST TUE NOV 22 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-232215-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
513 PM EST TUE NOV 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT TONIGHT ACROSS THE REGION...AS AN
INTENSE LOW PRESSURE SYSTEM SHIFTS THROUGH MAINE.  PLEASE SEE THE
PRODUCT /PWMFFACAR/ FOR ADDITIONAL INFORMATION.

A COASTAL FLOOD WARNING REMAINS IN EFFECT TONIGHT FOR COASTAL
LOCATIONS IN HANCOCK AND WASHINGTON COUNTIES.  PLEASE SEE THE
PRODUCT /PWMCFWCAR/ FOR ADDITIONAL INFORMATION.

A HIGH WIND WARNING REMAINS IN EFFECT FOR DOWNEAST COASTAL AND
A SMALL SECTION OF DOWNEAST INTERIOR MAINE EARLY TONIGHT. PLEASE
SEE THE PRODUCT /PWMNPWCAR/ FOR ADDITIONAL INFORMATION.

RAIN IS EXPECTED TO CHANGE TO SNOW TONIGHT ACROSS MUCH OF NORTHERN
MAINE. SNOW COULD COLLECT FROM 1 TO 4 INCHES IN THE NORTHWEST BY
MORNING.

STRONG WINDS AND ROUGH SEAS ARE EXPECTED ON THE OCEAN FROM
EASTPORT TO STONINGTON TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CLIPPER TYPE LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST ON
THURSDAY. THIS NEXT STORM SYSTEM WILL BRING SOME SNOW TO THE
NORTH...AND RAIN OR SNOW FAR SOUTH...LATER THURSDAY INTO THURSDAY
NIGHT. AT THIS TIME SNOWFALL AMOUNTS LOOK TO BE GENERALLY LIGHT TO
MODERATE ACROSS MOST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAIN AND SNOW AMOUNTS...AS WELL AS
WIND REPORTS...ANY DAMAGE...PLUS FLOODING ISSUES.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Central Piscataquis

When
November 22, 6:00 PM EST to November 23, 9:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Northern Piscataquis

When
November 22, 6:00 PM EST to November 23, 9:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Southern Piscataquis

When
November 22, 6:00 PM EST to November 23, 9:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -70.667

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484118, 5484119, 5484120.